Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 246, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 27, 2016, 8:11 PM CDT for Buffalo County, Dawson County, Nebraska. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2016, 8:11 PM CDT (01:11 UTC)
- Expired
- Jul 27, 2016, 8:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Buffalo County, NE, Dawson County, NE
The radar
The Grand Island radar (KUEX), 104 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 8:30 PM CDT | HAIL 1 | 2 Nw Miller, NE | |
| Jul 27, 8:38 PM CDT | HAIL 0.75 | Miller, NE | |
| Jul 27, 8:50 PM CDT | HAIL 0.88 | 7 W Amherst, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 662 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1993 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
555
WUUS53 KGID 280111
SVRGID
NEC019-047-280145-
/O.NEW.KGID.SV.W.0246.160728T0111Z-160728T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
811 PM CDT WED JUL 27 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA...
NORTHWESTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA...
* UNTIL 845 PM CDT
* AT 811 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF SUMNER...OR 24 MILES NORTHEAST OF LEXINGTON...MOVING SOUTH AT 25
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OVERTON...AMHERST...SUMNER AND MILLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4105 9929 4079 9915 4074 9955 4105 9957
TIME...MOT...LOC 0111Z 346DEG 22KT 4104 9942
HAIL...1.00IN
WIND...60MPH
$$
ROSSI1 follow-up statement
338
WWUS53 KGID 280144
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
844 PM CDT WED JUL 27 2016
NEC019-047-280154-
/O.EXP.KGID.SV.W.0246.000000T0000Z-160728T0145Z/
DAWSON NE-BUFFALO NE-
844 PM CDT WED JUL 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWSON AND
NORTHWESTERN BUFFALO COUNTIES WILL EXPIRE AT 845 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4105 9929 4079 9915 4074 9955 4105 9957
TIME...MOT...LOC 0143Z 346DEG 22KT 4104 9942
$$
ROSSIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:31 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 27, 6:31 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Hastings NE 631 PM CDT WED JUL 27 2016 .SHORT TERM...(This evening through Thursday) Issued at 400 PM CDT Wed Jul 27 2016 Aloft: The Westerlies were zonal over the Nrn USA with subtropical highs over the Desert SW and over the SE. The zonal flow was in the process of amplifying. The low-amplitude shortwave trof that aided last night's tstms was E of the region. Another extended down the Ern borders of MT/WY/CO...and this trof was responsible for tstms that are on-going at this hour. This trof will cross the Cntrl Plains this evening...initiating the transition to NW flow. There is one more shortwave trof currently over WA/OR. This trof will cross the Nrn Rockies tonight and approach the Cntrl Plains tomorrow eve. Both of these trofs will influence tstm development this afternoon and tomorrow. Surface: A cool front extended from low pres near MSP across Nrn Neb into WY. Its exact location has been masked by the pre-frontal air contaminated by last night's MCS. This front will cont to steadily work its way S across the fcst area tonight...with Nrn Plains high pres building in. The front will stall W-E somewhere across cntrl or Srn KS tomorrow...with high pres maintaining upslope flow into the higher terrain to the W. As is usual...the fcst is very complex because it mostly hinges on tstms that have yet to develop. There are a multitude of possible scenarios as to how things could develop...and fcst guidance is as varied as your imagination allows. Amongst all the noise...these are the fairly modest signals we can deduce... This afternoon: a couple to a few tstms could develop over the fcst area and last into this eve. While synoptic help is moving in aloft...sfc obs show an area of low-lvl divergence over cntrl Neb in the form of a mesohigh left behind last night's MCS. These factors offset each other and could lead to little or no tstm development. With temps in the 80s and dwpts in the 60s...MLCAPE will be approx 1000-2000 J/kg. Model and SREF depictions are probably overdone as their dwpts are too high by 3-5F. 0-6 km shear will be 25-35 kts from E-W. So if any storms to develop...they could turn severe. Warning threshold for 1" hail will be around 34K ft for the top of 50 dBZ cores. Single and multicell storm modes will be favored...but can't entire rule out an isolated transient supercell. Tonight: Other sct tstms will develop out to the W over the high plains this afternoon...within the lee trof and from E upslope flow which is now established W of Hwy 281. Some of this activity could creep in from the W tonight ...probably in a weakened sub- svr state as there will be no low- lvl jet to sustain it. Tomorrow: Multiple tstm clusters will be on-going during the day near the Ern borders of MT/WY/SD. This activity will be moving SE down the mstr/instability gradient...and could send an outflow boundary down into Neb/KS. Tstms and tstm clusters will develop and/or expand in the afternoon out to the W and some of this activity could sneak into the Wrn half of the fcst area. MLCAPE is fcst between 750-1250 J/kg...greatest over the Wrn and Srn fringes of the fcst area. 0-6 km shear will be 30-40 kts... more than sufficient for organized multicells and possibly supercells...with the clockwise curved hodograph below 3 km. .LONG TERM...(Thursday night through Wednesday) Issued at 400 PM CDT Wed Jul 27 2016 The main concern for this period is the potential for severe weather Thursday night. The SPC Day 2 Outlook has much of our area in a Marginal Risk with the southwestern counties in a Slight Risk. A mid-level shortwave is moving across the region that will aid in thunderstorm development. Current guidance suggests that generally isolated storms should develop out to our west and northwest that consolidate into an MCS that moves through western Nebraska and Kansas. The main question is where exactly this development sets up. The NAM is more in alignment with the current SPC outlook and has mainly our southwestern counties having a greater chance of seeing precipitation while the 12Z GFS suggests that it could impact a more widespread area of our CWA. Will have to monitor model trends and hi- res guidance as the event nears. Friday and Saturday there are additional slight chances for precipitation but the overall severe threat is lower than Thursday. Temps will be more pleasant with highs in the 80s. The northwest flow pattern begins to transition into more zonal flow across our area as an upper level ridge builds in. This will help to bring in drier and warmer conditions across the area as highs reach into the 90s Monday through Wednesday. Will have to watch dewpoints as heat index values could reach above 100. Although multiple weak shortwaves move across the area Monday through Wednesday that provide at least slight chances for precip, most areas should remain dry. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday evening) Issued at 620 PM CDT Wed Jul 27 2016 VFR conditions are expected to prevail through the period but expect some showers and thunderstorms tracking south across north central Nebraska to potentially track near the local terminals over the next few hours. If one of these storms does reach or cross either terminal, temporary mvfr or lower vsbys in +TSRA would be possible, along with winds gusts to 35KTS or greater. Otherwise, generally light east to northerly winds are anticipated through the period, with variable mid/high cloud cover from time to time. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Kelley LONG TERM...Petr AVIATION...Rossi
Hazardous weather outlook, Jul 27, 3:55 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 355 PM CDT WED JUL 27 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 282100- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 355 PM CDT WED JUL 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS COULD FORM LATE THIS AFTERNOON AND EVENING. IF STORMS DEVELOP...THEY COULD BE MARGINALLY SEVERE WEST OF A LINE FROM KEARNEY NEBRASKA TO RED CLOUD TO BELOIT KANSAS. HAIL TO AROUND 1 INCH IN DIAMETER AND WIND GUSTS OF 50 TO 60 MPH WILL BE THE PRIMARY THREATS. OTHER STORMS COULD MOVE FROM THE NORTHWEST TONIGHT...WITH DAMAGING WINDS TO 60 MPH BEING THE MAIN THREAT IF THE STORMS MAINTAIN THEIR INTENSITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED THUNDERSTORMS COULD AFFECT THE AREA THURSDAY...AND SOME OF THESE STORMS COULD BE SEVERE DURING THE LATE AFTERNOON AND EVENING HOURS...ESPECIALLY WEST OF A LINE FROM BEAVER CITY NEBRASKA TO OSBORNE KANSAS. HAIL TO AROUND 1 INCH IN DIAMETER AND WIND GUSTS OF 50 TO 60 MPH WILL BE THE PRIMARY THREATS. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY THROUGH SUNDAY...AND THEN AGAIN MONDAY NIGHT INTO TUESDAY. WHILE SOME STORMS COULD BE SEVERE...CONFIDENCE IS NOT HIGH ENOUGH TO ASSESS ANY SPECIFICS. HEAT INDEX VALUE ARE FORECAST TO CLIMB TO BETWEEN 100 AND 104 DEGREES OVER PARTS OF THE OUTLOOK AREA MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... THERE IS A SLIGHT CHANCE SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS KELLEY/PETR
In the hours before
Local storm report, Jul 27, 3:09 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
309 PM CDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND DMG ORD 41.60N 98.93W
07/27/2016 VALLEY NE 911 CALL CENTER
POWER IS OUT IN ORD. PEA SIZED HAIL REPORTED.
1240 AM TSTM WND DMG ORD 41.60N 98.93W
07/27/2016 VALLEY NE PUBLIC
3 TO 4 INCH DIAMETER TREE BRANCHES SNAPPED OFF. REPORT
RELAYED FROM EMERGENCY MGMT.
1242 AM TSTM WND DMG 8 N MILLER 41.04N 99.39W
07/27/2016 BUFFALO NE EMERGENCY MNGR
TREES BLOWN OVER NEAR HWY 183 AND THE SOUTH LOUP RIVER.
SOME TREES WERE NOT IN THE BEST SHAPE PRIOR TO BEING
BLOWN OVER...BUT NEARBY BRANCHES WERE ALSO DAMAGED AND
SNAPPED OFF. TIME EST FM RADAR.
1245 AM TSTM WND DMG LEXINGTON 40.78N 99.74W
07/27/2016 DAWSON NE BROADCAST MEDIA
PORTION OF FLAT ROOF ON LEXINGTON HEALTH CTR PEALED BACK
2-4 FT. PIC RETRIEVED FROM KRVN RADIO WEBSITE. TIME EST
FM RADAR.
1245 AM TSTM WND DMG LOUP CITY 41.28N 98.97W
07/27/2016 SHERMAN NE PUBLIC
TWO LARGE TREE LIMBS APPROX 6-8 INCHES IN DIAMETER
SNAPPED ON TWO SEPARATE TREES IN THE SAME YARD. STILL
ATTACHED TO THE TREE BUT MOST OF THE BRANCHES LAYING ON
THE GROUND. ROOF-MOUNTED TV ANTENNA HANGING OFF THE SIDE
OF THE HOUSE...STILL ATTACHED BY A WIRE. TIME EST FM
RADAR. PICS RCVD VIA SOCIAL MEDIA.
1251 AM TSTM WND GST 7 SW LEXINGTON 40.71N 99.84W
07/27/2016 M56.00 MPH DAWSON NE MESONET
1255 AM TSTM WND DMG LEXINGTON 40.78N 99.74W
07/27/2016 DAWSON NE EMERGENCY MNGR
SEVERE DAMAGE TO TREES AROUND TOWN. ONE TREE COMPLETELY
UPROOTED. LIGHTED SIGN BLOWN OFF SUBWAY RESTAURANT. USED
TIME FROM PEAK WIND GUST AT THE AIRPORT. UPDATED PRIOR
REPORT TO INCLUDE ASSESSMENT FROM EMERGENCY MGR.
1255 AM TSTM WND GST LEXINGTON AIRPORT 40.79N 99.78W
07/27/2016 M64.00 MPH DAWSON NE AWOS
0112 AM TSTM WND GST 3 NNE KEARNEY 40.74N 99.06W
07/27/2016 M58.00 MPH BUFFALO NE MESONET
TIME EST FM RADAR.
0116 AM TSTM WND GST 5 N GIBBON 40.82N 98.84W
07/27/2016 M54.00 MPH BUFFALO NE MESONET
0118 AM TSTM WND GST 2 ENE KEARNEY 40.71N 99.05W
07/27/2016 M51.00 MPH BUFFALO NE MESONET
0123 AM TSTM WND GST KEARNEY 40.70N 99.08W
07/27/2016 E55.00 MPH BUFFALO NE LAW ENFORCEMENT
0125 AM TSTM WND GST 6 SSE KEARNEY 40.62N 99.04W
07/27/2016 M58.00 MPH KEARNEY NE MESONET
TIME EST FM RADAR.
0126 AM TSTM WND GST 5 NNW OXFORD 40.32N 99.67W
07/27/2016 M63.00 MPH FURNAS NE MESONET
GUST FRONT WINDS ASSOCIATED WITH A SQUALL LINE THAT
MISSED JUST N AND E.
0127 AM TSTM WND GST EDISON 40.28N 99.78W
07/27/2016 M76.00 MPH FURNAS NE TRAINED SPOTTER
POWER OUT. TREE LIMBS DOWN.
0134 AM TSTM WND GST 4 SE OXFORD 40.21N 99.58W
07/27/2016 M53.00 MPH HARLAN NE MESONET
0142 AM TSTM WND GST 6 ESE OXFORD 40.22N 99.53W
07/27/2016 M51.00 MPH HARLAN NE MESONET
0144 AM TSTM WND GST 2 NE NORMAN 40.50N 98.76W
07/27/2016 M50.00 MPH KEARNEY NE MESONET
0253 AM TSTM WND GST GRAND ISLAND AIRPORT 40.97N 98.32W
07/27/2016 M61.00 MPH HALL NE ASOS
0403 AM TSTM WND GST 6 SW STROMSBURG 41.05N 97.67W
07/27/2016 M56.00 MPH POLK NE MESONET
ASSOCIATED WITH THE SMALL AND RAPIDLY DIMINISHING
RAINBAND FROM A DYING SQUALL LINE.
&&
KELLEYSpecial weather statement, Jul 27, 7:52 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 752 PM CDT WED JUL 27 2016 NEZ060-061-280130- DAWSON NE-BUFFALO NE- 752 PM CDT WED JUL 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWSON AND NORTHWESTERN BUFFALO COUNTIES UNTIL 830 PM CDT... AT 751 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22 MILES WEST OF ARCADIA...OR 36 MILES SOUTHWEST OF ORD...MOVING SOUTH AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUMNER AND MILLER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4105 9924 4085 9917 4084 9957 4105 9959 TIME...MOT...LOC 0051Z 342DEG 24KT 4134 9954 ROSSI
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:52 PM CDT | Special Weather Statement | GID | Buffalo | 38 min |
| Jul 27, 8:52 PM CDT | Special Weather Statement | GID | Buffalo | 38 min |
| Jul 28, 3:15 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 45 min |
| Jul 28, 3:54 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 36 min |
| Jul 28, 4:30 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.